Iowa, 2002

Hail in Iowa, May 6, 2002

May 6, 2002 · NWS DMX · 1 event in 1 county or zone

A cold front dropped southeast into Iowa during the afternoon of the 6th. A few thunderstorms formed ahead of the cold front, but the areal coverage was very limited.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front dropped southeast into Iowa during the afternoon of the 6th. A few thunderstorms formed ahead of the cold front, but the areal coverage was very limited. One of the storms became severe as it moved across Tama County. The storm dropped one inch diameter hail on the town of Tama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 6, 2:12 PM CST, 5 hours 51 minutes earlier.

Area forecast discussion, May 6, 2:12 PM CST, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
312 PM CDT MON MAY 6 2002

FCST PROBLEMS REVOLVE ARND CONVECTIVE TRENDS NEXT SVRL DAYS.  WATER
VAPOR IMAGERY AND 12Z UPR AIR ANLYS INDC TWO JET MAXES TO CONTEND
WITH TNGT.  MOST SGFNT FOR FA WL BE SRN STREAM WITH SHRT WV AND
ASSOCD SPEED MAX PUSHING FM BAJA INTO NM ATTM.  EXTRAPOLATION WOULD
BRING FEATURE INTO LWR MO VLY AFT 06Z AIDING UVM.  19Z SFC ANLYS
PLACES SYNOPTIC SCALE CDFNT FM E CNTRL NE ACRS NWRN IA INTO SERN
MN.  OTHER LRG CONVECTIVELY INDUCED BNDRY ACRS KS INTO SRN MO.
LATEST LAPS AND SPC RUC ANLYS INDC SBCAPES AOA 2500 J/KG WITH LTL
CIN.  BEST ALIGNMENT OF CAPE AND MSTR CNVG NOW ACRS NERN NE/NWRN IA
AND WL KEEP AN EYE ON THESE LOCATIONS.  AGREE WITH MUCH OF RECENT
SPC MESO DISC...BUT VISIBLE STLT TRENDS NOT TOO IMPRESSIVE ATTM.
SVR TSTM WATCH WIBIS FOR NERN IA AND MAY HAVE TO BE BROUGHT WWD THIS
EVE.  DVLPMT COULD WAIT FOR SVRL MORE HRS.  WL MENTION CHC POPS THIS
EVEN TO CVR THREAT.  SHEAR NOT THE GREATEST BUT WITH WBZ VALUES ARND
7500 FT HAIL MAY BE PRIMARY SVR THREAT.  OVNGT FOCUS TURNS FARTHER
S.  XPC ANYTHING THAT DVLPS ALG CDFNT TO DMSH AFT LOSS OF HEATING.
HWVR AFOREMENTIONED SPEED MAX MAY COME INTO PLAY AFT 06Z AND H85/H3
MEAN WND SUGGESTS THAT ANYTHING DVLPG ACRS KS ALG OUTFLOW COULD MOVE
NELY INTO SRN IA LATE.  WL KEEP CHCS GOING ALL NGT SRN TWO TIERS OF
ZNS.

CONFIDENCE THEN DMSHS IN LATER PDS.  AVN BRINGS ALL FEATURES FM SFC
TO JET LVL FARTHER N STARTING TUE NGT.  ETA SEEMS TO BE DOING
BETTER WITH CURRENT WX AND SHOULD HANDLE CURRENT CONVECTIVE COLD
POOL BETTER...SO WL LEAN IN THAT DIRECTION.  ALTHOUGH OVERDVLPMT
OF CONVECTIVE VORT MAXES MAY BE AIDING AVN NWD PLACEMENT...ALSO
AGREE WITH NCEP MDL DISC NOTING STGR NRN TROF.  THUS WL BRING ETA
SOLUTION A BIT FARTHER N INTO FA.  WITH MDL DIFFERENCES AND POSSIBLY
CONVECTIVE CONTAMINATION...DO NOT HAVE GOOD FEEL FOR DETIALS BUT
HAVE MENTIONED HIGH CHC OR LOW LIKELY CATEGORY POPS INTO WED.  ISENT
LIFT AND FRONTOGENETICAL FORCING DVLPS ACRS HIGH PLAINS TNGT AND
SPILLS INTO MO VLY AND IA TUE.  WRM ADVCTN MCS COULD LAST THRU MUCH
OF DAY AND EVEN CONT INTO TUE NGT DEPENDING ON WHERE WRMFNT SETS
UP.  AVN PLACES IT INTO NRN PTNS WHILE ETA KEEPS IT INTO MO.  IF YOU
MOVE ETA SOLUTION AND INSTABILITY N TUE WITH DECENT SHEAR...SRN FA
COULD BE UNDER THE GUN WITH NICE WIND EVENT.  TRIPLE POINT PASSAGE
WED COULD PRODUCE ANOTHER ROUND WITH SIMILAR SHEAR AND
INSTABILITY...POSSIBLY MORE INTO SFC BASED SUPERCELLS.

TEMP WISE WL GENERALLY FOLLOW NGM MOS.  AM QUESTIONING AVN MOS WHICH
IS COOLER FOR HIGHS EVEN WITH AVN SFC FEATURES FARTHER N.

CONFIDENCE SHAKY IN THE MED RANGE WITH MDLS IN DISAGREEMENT.  00Z
AVN SEEMS THE MOST ZNL.  CANADIAN AND EURO MDLS MORE AMPLIFIED BUT
STILL DIFFERENCES ABT WHETHER TO KEY ON SRN OR NRN STREAM.  AVN
ENSEMBLES AND UKMET SUGGEST SLOWER MOVMT WITH NRN PLAINS SYS THU.
ENSEMBLES...CANADIAN AND NOGAPS LEANING TWRD DEEPER W CST TROF BY
WEEKEND.  RUN TO RUN CONTINUITY POOR AS WELL WITH 05/00Z AVN RUN
CLOSER TO CURRENT ENSEMBLES.  THUS WL LEAN TWRD BLEND OF 06/00Z
ENSEMBLE AND 05/00Z OPERATION RUN WHICH IS ALSO SUPPORTED BY 12Z
AVN.  THIS WOULD REINTRODUCE PCPN CHCS LATE FRI INTO EARLY SAT AS
AMS DESTABILIZES WITH WRMFNT LIFTING NWD IN STG THETA-E ADVCTN.  NO
ENSEMBLE PCPN PROBS AVBL BUT MOS POPS SUGGEST LIKELY WORDING AND I
CANNOT ARGUE WITH THIS.  COULD BE MORE SFC BASED CONVECTION SAT INTO
SUN BUT WITH MORE UNCERTAINTY REGARDING TIMING AND PSBL
CONTAMINATION WL BACK INTO CHC CATEGORY.  DID NOT STRAY TOO FAR FM
YDAS TEMP GUID EITHER.

.DSM...NONE

SMALL

In the hours before

Special weather statement, May 6, 7:40 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
840 PM CDT MON MAY 6 2002

IAZ026>028-037>039-070400-

...SEVERE THUNDERSTORM WATCH #243 HAS BEEN REMOVED FROM THE FOLLOWING
COUNTIES...

  BLACK HAWK            BREMER                BUTLER
  FRANKLIN              GRUNDY                HARDIN

IAZ049-050-061-062-070400-

...SEVERE THUNDERSTORM WATCH #243 REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR THE COUNTIES OF...

  JASPER                MARSHALL              POWESHIEK
  TAMA

The radar

The Des Moines radar (KDMX), 98 km away, was scanning. The volume nearest the first event began at 02:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Tama

When
May 6, 8:03 PM CST
Where
Tama County, Tama
Measured
1 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.967, -92.583

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5287894.